Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Reno, NV

May 31, 2023Alpine County, Mono County, California; Douglas County, Nevada

NWS Reno, NV issued this flash flood warning at May 31, 2023, 4:09 PM PDT for Alpine County, Mono County, California; Douglas County, Nevada. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 4:09 PM PDT (23:09 UTC)
Expired
May 31, 2023, 6:00 PM PDT
In force
111 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Mono County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 114 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WGUS55 KREV 312309
FFWREV
CAC003-051-NVC005-010100-
/O.NEW.KREV.FF.W.0005.230531T2309Z-230601T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
409 PM PDT Wed May 31 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Alpine County in northern California...
  Northern Mono County in northern California...
  Douglas County in western Nevada...

* Until 600 PM PDT.

* At 409 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the eastern portion of the Tamarack Burn Scar. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Topaz Lake, Holbrook Junction, Double Spring, US-395 north of 
  Topaz Lake to Carter Springs, Topaz Lake Campground and Monitor 
  Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3879 11966 3881 11963 3880 11959 3881 11953
      3876 11952 3871 11944 3868 11949 3867 11953
      3869 11957 3866 11960 3867 11964 3869 11964
      3871 11965 3876 11968

FLASH FLOOD...RADAR INDICATED

$$

CJ
1 follow-up statement
760 
WGUS75 KREV 010051
FFSREV

Flash Flood Statement
National Weather Service Reno NV
551 PM PDT Wed May 31 2023

CAC003-051-NVC005-010101-
/O.EXP.KREV.FF.W.0005.000000T0000Z-230601T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-
551 PM PDT Wed May 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR 
ALPINE, NORTHERN MONO AND DOUGLAS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3879 11966 3881 11963 3880 11959 3881 11953
      3876 11952 3871 11944 3868 11949 3867 11953
      3869 11957 3866 11960 3867 11964 3869 11964
      3871 11965 3876 11968

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:57 PM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 31, 1:57 PM PDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Reno NV
157 PM PDT Wed May 31 2023

.SYNOPSIS...

Isolated to scattered showers and thunderstorms anticipated today
and Thursday, followed by lesser storm chances Friday into the
weekend. Temperatures will warm to slightly above average this
weekend, exacerbating snowmelt rates. Unsettled weather is favored
to return to the region next week.

&&

.DISCUSSION...

Latest radar observations reveal a few thunderstorms have formed in
the last few hours in Mono and N Washoe counties, providing a couple
strikes of lightning. Meanwhile, an expansive cumulus field is
apparent from NE CA into Washoe county per visible satellite.
Elsewhere, cumulus continues to bubble along the regional higher
terrain. The 18Z REV sounding depicts an unstable profile with a
residual capping inversion near 700 mb. Additionally, a dry layer
beneath 500 mb is noted in the sounding, which coupled with the
low-level inversion, is likely preventing local convection to
mature due to entrainment. Ongoing surface heating and resultant
updrafts will soon overcome these limiting factors, though
suggests storm initiation will be slightly delayed. Still,
isolated to scattered showers and thunderstorms will develop in
the next several hours, the strongest of which will be capable of
strong outflow gusts, small hail, and cloud-to-ground lightning.
Fortunately, storm motions will a bit more swift today and will
preclude a greater flash flood risk, but brief heavy downpours and
localized flash flooding remain possible today. Flash flooding is
a particular concern in/below burn scars and/or where prolonged
storm training occurs. Convective activity will continue into the
evening before diminishing with a few rain showers lingering
post-sunset.

The near-term synoptic pattern will feature an upper compact cyclone
slowly evolving from southern California to the Four Corners region
within the next 24 hours. Meanwhile, a subtle shortwave trough will
deepen as it approaches the West Coast before residing over the
Oregon/N California/SW Idaho vicinity through early Friday.
Attendant west to southwesterly flow aloft will develop across the
region early Thursday, slightly displacing rich moisture further
east towards the Basin and Range. The introduction of drier air
aloft will likely limit storm coverage Thursday, especially for the
western periphery of the region where moisture is depleted. With
that being said, the aforementioned shortwave will allow upper
divergence and subsequent large scale ascent to overspread portions
of the region while also providing a bit stronger bulk shear. The
overlap of most favorable upper dynamics and convective initiation
may be enough to sustain a couple stronger thunderstorms Thursday
afternoon, although coverage will be much more isolated compared to
previous days. Showers and thunderstorms will begin early Thursday
afternoon before activity tapers off shortly after sunset.

The shortwave perturbation will lift north of the state Friday,
allowing for a transient ridge to build overhead and stick around
into the weekend. Chances for showers and storms will be largely
diminished for this period as a result, with blended guidance
suggesting only a 10-20% chance of storms. Widespread warming will
accompany the high pressure aloft as temperatures warm a few degrees
each day this weekend. This may reinvigorate snowmelt rates and
increase flooding potential. Fortunately, ensembles favor cooler
weather for next week, but also signal a return of unsettled, stormy
weather that we've grown accustomed to as of late.

-Salas

&&

.AVIATION...

Another active thunderstorm day today, however, there will be
lesser coverage as compared to yesterday. There's a 30% chance for
a storm to form at or in the vicinity of KTRK/KTVL/KRNO/KCXP/KMEV
with a 60% chance around KMMH through 03z this evening. Scattered
showers and storms will linger for areas east of a Yerington-
Pyramid Lake line through ~06z.

Greatest storm risk will be localized heavy rainfall bringing low
ceilings and visibility in addition to terrain obscuration. Storms
may also produce gusty and erratic outflow winds up to 45 kts,
small hail and plentiful lightning.

Storm chances decrease on Thursday to 15-25%, mainly focused in NE
CA and western Nevada east of Highway 395, with a 10-15% chance
Friday and Saturday, mainly focused in the Sierra.

The only other item of note is a 80% chance for fog development
at KTRK 11z-15z each night/early morning. -Dawn

&&

.HYDROLOGY...

While the overall flash flood risk this afternoon is lower
compared to the previous two days, isolated locations could see
short bursts of heavy rain from any storms that do develop. Burn
scars, steep canyons, and smaller streams in the Sierra and far
western Nevada are among those areas most vulnerable to flash
flooding.

Little change is expected with the current river stages for the
next few days, as moderate flooding continues along the East Fork
and mainstem Walker River, with elevated flows and minor flooding
for other portions of the Walker River system. This will likely be
a long-duration concern as we continue to melt the record
snowpack, so be sure to heed river safety any advice from local
officials.

The other mainstem river to watch will be the Humboldt River as
elevated flows continue to slowly move downstream, with the latest
forecast at Imlay approaching minor flood stage by the weekend.
MJD/Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, May 31, 12:39 PM PDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service RENO NV
1239 PM PDT Wed May 31 2023

CAZ070>073-NVZ001>005-010600-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
1239 PM PDT Wed May 31 2023

...Scattered Showers and Thunderstorms This Afternoon and
Evening...

* Scattered showers and thunderstorms are expected again today
  areawide, with a few locations possibly recieving heavy
  rainfall.

* Hazards include possible localized flash flooding, strong wind
  gusts to 50 mph, small hail, and frequent lightning. Any storms
  that form over area lakes could produce unsafe and choppy lake
  conditions.

* If you are outdoors today, keep your eyes on the sky. Head
  indoors if you hear thunder. If you can hear thunder, you are
  close enough to be struck by lightning. If you encounter flooded
  roads, do not drive your vehicle through them.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:29 PM PDTDust Storm AdvisoryREVChurchill61 min
May 31, 2:22 PM PDTAreal Flood AdvisoryREVChurchill113 min
May 31, 3:20 PM PDTAreal Flood AdvisoryREVPershing, Washoe3 hr
May 31, 3:51 PM PDTDust Storm AdvisoryREVChurchill, Douglas, Lyon, Mineral54 min

Nearby

Flash Flood Warnings in California, 2023Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.